Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 316, NWS Sioux Falls, SD

September 14, 2019Union County, South Dakota; Woodbury County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Sep 14, 2019, 1:53 AM CDT for Union County, South Dakota; Woodbury County, Iowa. It took effect at Sep 17, 2019, 6:15 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Sep 14, 2019, 1:53 AM CDT (06:53 UTC)
In effect from
Sep 17, 2019, 6:15 AM CDT
Expired
Sep 21, 2019, 11:08 AM CDT
In force
4 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Woodbury County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Sioux City (SXCI4). The gauge peaked at 32.90 ft at Sep 18, 2019, 8:00 PM CDT.

actionminormoderate25303509/1409/1509/1609/1709/1809/1909/2009/2109/22
Action stage
29 ft
Minor stage
32 ft
Moderate stage
38 ft
Major stage
41 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06485950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 13, 10:40 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 13, 10:40 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1040 PM CDT Fri Sep 13 2019

.SHORT TERM...(This Evening through Saturday)
Issued at 223 PM CDT Fri Sep 13 2019

Strato-cu field continues to pivot around the upper low this
afternoon as rather gusty northwest winds slowly subside.  Surface
winds will turn variable later this evening before surface ridging
moves through and a more prevailing southwesterly flow returns.
Closer to daybreak, weak low level warm advection intensifies in the
mid-Missouri River valley. While there is some uncertainty on
moisture availability, a few scattered showers may develop near
Sioux City and Storm Lake near or after daybreak Saturday.

Speaking of Saturday, low level flow remains veered through the day,
focusing the greatest concentration of moisture advection across NW
Iowa and south central Minnesota during the day. With temperatures
rising into the 80s, scattered surface based convection may
redevelop very late in the afternoon and evening along the
moisture gradient as weak but subtle mid-lvl lift moves overhead.
Soundings show an increasing instability gradient developing, with
MLCAPE nearing 2000 J/KG, with effective shear a bit more
marginal around 30 knots. The area with the greatest concerns for
a few strong to severe storms would be along and southeast of a
line from Windom to Beresford and Yankton.  Any activity that
develops should move away fairly quickly.

.LONG TERM...(Saturday Night through Friday)
Issued at 223 PM CDT Fri Sep 13 2019

High pressure moves in again Saturday night, and weak winds, cool
temperatures, and saturated grounds may lead to fog development by
Sunday morning.

The start to next week remains dry and features above normal
temperatures. Southerly flow will draw warmer and more humid air
northward, inducing a longer stretch of 80 degree temperatures
into mid-week. Winds may become a bit breezy, especially during
the afternoon hours of Monday and Tuesday.

Rain chances begin to increase Tuesday night thorough Wednesday
as a stronger wave enters the Northern Rockies. An increasing low
level jet may induce elevated convection into Wednesday morning
with an additional risk for convection along an advancing frontal
boundary Wednesday afternoon and evening.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1039 PM CDT Fri Sep 13 2019

Low level wind shear will develop at KSUX late tonight into early
Saturday morning. While there will be a possibility of
showers/thunderstorms around KSUX both tomorrow morning and
tomorrow afternoon, confidence is too low to include in TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Sep 13, 5:07 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 PM CDT Fri Sep 13 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-142215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
507 PM CDT Fri Sep 13 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Flooding resulting from heavy rainfall over the past days will
continue to be an ongoing concern. Low-lying and poor drainage
areas, as well as small creeks and streams will continue to exhibit
flooding. Moderate to major river flooding will continue in the
James, Vermillion, Big Sioux, Rock and Redwood rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible Saturday afternoon and evening,
generally east of I-29. A couple of these storms could become severe
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:45 PM CDTRiver Flood WarningFSDMinnehaha6 days
Sep 13, 9:31 PM CDTRiver Flood WarningFSDBon Homme, Charles Mix21 days
Sep 14, 4:50 AM CDTRiver Flood WarningFSDUnion21 days
Sep 14, 10:25 AM CDTAreal Flood WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more48 hr
Sep 14, 11:34 AM CDTRiver Flood WarningFSDUnion5 days
Sep 14, 1:13 PM CDTAreal Flood WarningFSDHanson, Lake, McCook, Miner, Minnehaha, Moody48 hr

Nearby

River Flood Warnings in South Dakota, 2019River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.